Hail, Nash
- When
- August 17, 5:01 PM EST
- Where
- Nash County, Dortches
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.017, -77.867
3 flash flood, 2 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 1:00 PM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN AUG 17 2003 POTENTIALLY ACTIVE EVENING IN STORE FOR PARTS OF FORECAST AREA. MSAS ANALYSIS PAINTS BEST INSTABILITY AXIS FROM SOUTHERN PIEDMONT THROUGH TRIANGLE AREA THEN NE INTO NORTHERN COASTAL PLAIN. MODIFIED 12Z GSO SOUNDING SUGGEST CAPE VALUES BETWEEN 3000-3500 J/KG WITH WBZ VALUES STILL RATHER HIGH (BUT LOWER THAN PAST FEW DAYS) AT 12.5K FT AGL. SLIGHTLY MORE STABLE AIR FILTERING INTO TRIAD AT THIS TIME. UPPER JET AND ASSOCIATED VORT CENTER OVER OH VALLEY DROPPING MORE S THAN SE SO EXPECT MOST CONVECTIVE ACTIVITY ASSOCIATED WITH THIS FEATURE TO REMAIN WEST OF CENTRAL NC. JETLET OBSERVED EXITING MD/DELAWARE AT THIS TIME WHILE SHEAR AXIS MOVING SLOWLY SE OVER REGION. EXPECT MAJORITY OF CONVECTIVE ACTIVITY TO OCCUR OVER THE COASTAL PLAIN... SANDHILLS AND SOUTHERN/EASTERN PIEDMONT EARLY THIS EVENING THEN DIMINISH. PREVIOUS FORECAST UPDATE INCREASED POPS TO LIKELY IN THE SOUTH AND SO LITTLE NEED TO CHANGE AT THIS TIME. ACROSS THE NORTH...MAY TAPER POPS FROM 50% NORTHERN COASTAL PLAIN TO 30% IN THE NW PIEDMONT. FOR MON-TUE... AIRMASS DRIES OUT AS FLOW BECOMES MORE NORTHERLY IN THE MID/UPPER LEVELS. TAIL END OF VORT MAX THAT CROSSES VA MON AFTERNOON AND EVENING PROGGED TO CROSS FORECAST ARES LATE MON/MON NIGHT WITH WEAK SHEAR AXIS OVERHEAD TUE. DUE TO LIMITED MOISTURE AVAILABILITY...ANY CONVECTION SHOULD BE SCATTERED AT BEST. ETA MODEL SOUNDINGS DEPICT DECENT MID LEVEL CAP MON/TUE BUT WITH STRONG SURFACE HEATING...CAP COULD BE BROKEN. AT THIS TIME PLAN TO KEEP POPS IN THE 20-30% CATEGORY MON AND TUE LATE AFTERNOON/EARLY EVENING. BY WED...MID/UPPER LEVEL ANTI-CYCLONE W-NW OF REGION WITH LOW LEVEL EASTERLY FLOW SHOULD RESULT IN A MORE STABLE AIRMASS. LOW LEVEL THICKNESS/TEMP SCHEME COMPARABLE TO MOS TEMPS...SO WILL DEVIATE LITTLE FROM MOS MAX/MIN TEMPS THROUGH WED. THU-SUN...RETURN FLOW ON BACK SIDE OF SURFACE HIGH WILL REPLENISH MOISTURE INTO ATMOSPHERE. TROUGH DEVELOPMENT THU AND LINGERS INTO FRI/SAT. WILL MAINTAIN CHANCE POPS THU-SUN. WITH TEMPS CLOSE TO SEASONAL NORMS. .RAH...NONE. WSS
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME NATIONAL WEATHER SERVICE RALEIGH NC 612 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY. THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES... ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH THE MAJOR THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN... ...ENTER DETAILS HERE... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RHJ
NCZ026-027-172215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 516 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL TO NORTHEAST FRANKLIN AND MUCH OF NASH COUNTY THROUGH 615 PM EDT... AT 515 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CENTERVILLE TO AVENTON TO NEAR ARCOLA. FREQUENT LIGHTNING AND HEAVY RAIN WERE OCCURRING OVER THESE AREAS. THE THUNDERSTORMS WERE MOVING SLOWLY TO THE SOUTHEAST AT 15 MPH. ADDITIONAL THUNDERSTORMS WERE EXPECTED TO DEVELOP EAST OF THE LOUISBURG AREA AND MOVE SOUTHEAST ACROSS EASTERN FRANKLIN AND NASH COUNTY. THIS INCLUDES THE CASTALIA TO RED OAK AND POSSIBLY AS FAR SOUTH AS NASHVILLE. FREQUENT LIGHTNING... HEAVY RAIN... AND GUSTY WIND TO 30 MPH CAN BE EXPECTED WITH THESE STORMS. WHEN THUNDER IS HEARD... GET AWAY FROM WATER INCLUDING SWIMMING POOLS. MOVE OFF OF OPEN FIELDS AND INTO A SAFE SHELTER. BADGETT
NCZ007-008-021>025-038>041-075-076-172245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 545 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN PIEDMONT... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE NORTHERN PIEDMONT THROUGH 630 PM... AND MOVE SLOWLY TO THE SOUTHEAST AT 15 MPH. THE STRONGEST THUNDERSTORMS WERE EXPECTED TO MOVE FROM SURRY AND STOKES COUNTIES SOUTHEAST INTO THE WINSTON-SALEM AND GREENSBORO AREAS BEFORE 645 PM. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL FOR 30 MINUTES TO AN HOUR WILL OCCUR. GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IN ADDITION... THE THUNDERSTORMS FROM NORTH RALEIGH AND FALLS LAKE TO WAKE FOREST OVER NORTHERN WAKE COUNTY... WERE EXPECTED TO DEVELOP NORTHEAST INTO THE BUNN AND LOUISBURG AREAS OF SOUTHERN GRANVILLE AND FRANKLIN COUNTIES THROUGH 645 PM. SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM WATER AND OFF OPEN FIELDS. BADGETT
The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 flash flood, 2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Trees were blown down between Castalia and Red Oak.
Roads across northern Nash County were flooded, including Castalia Road and Landfill Road.
Lightning struck an elementary school.
Trees were blown down.
Numerous roads were flooded around the Piedmont Triad Airport, including New Gordon Road, High Point Road, and Bryant Road. An office was damaged by flooding.
Roads around Thomasville were flooded including I-85.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377046, 5377047, 5377048, 5377052, 5377049, 5377050, 5377051.